Development of hyperthyroidism following primary hypothyroidism is uncommon, and only a few documented cases have been reported. Alterations in thyroid-stimulating hormone receptor antibodies in serum are currently considered to play the main role in the pathophysiology, but the exact mechanism is still unknown. Here, we report the case of a 60-year-old man with disturbed consciousness due to hyponatremia. Thyroid function tests showed primary hypothyroidism with a high anti-microsomal antibody titer (1:6,400). The patient experienced weight loss and exophthalmos 6 years later. Serum thyroid hormone levels were increased and thyroxine treatment was discontinued, but the patient remained thyrotoxic 2 months later. 131I thyroid uptake was 40.9% at 24 hours, and bilateral thyroid lobes were not enlarged with diffuse radioactivity. Six months later, the patient was still thyrotoxic and therapy with methimazole 10 mg/day was started. He is now taking methimazole and is euthyroid.
All Science Journal Classification (ASJC) codes